I had Smartlipo done on my lower abdomen 5 months ago and there is still some discoloration/ hardening. Although my stomach appeared to have gotten a little better over the last couple months, I'm worried the discoloration will not go away. I also formed dark spots from the needle marks and my physician prescribed me hydroquinone. I've been applying the cream religiously for 2 months now but the marks are still very apparent! Will the scarring/ discoloration go away :(
Is It Normal to Have Discoloration 5 Months After Smartlipo?
Doctor Answers (2)
Skin discoloration may follow liposuction
Skin discoloration can result from unfinished wound healing, residual blood, scarring, and melanin or iron deposits at the site of cannula insertion. These defects can be treated with certain lasers, microdermabrasion, and sometimes with surgery.
Dark spots after liposuction
Dark spots after liposuction may be postinflammatory hyperpigmentation. In other words, the melanocytes, or pigment cells of your skin, might have been overactive after the incisions heal. This is usually temporary but can take many many months to go away. The lightening cream will often help but might create irritation in the surrounding skin and worsen the pigmentation if it irritates it too much. There are rare times that the dark color may be a phenomenon of a high iron level in your blood and this may take longer to fade in color. The friction of the cannula (the liposuction tubes) might cause the skin to overreact and sometimes, these insertion sites are surgically revised after the liposuction, although that may make the insertion scars slightly larger. Laser used as an attempt to lighten the color may cause postinflammatory hyperpigmentation as well so see your surgeon for an evaluation.
These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.
You might also like...
Ask a Doctor
Get personalized answers from board-certified doctors. For free.